Some inverse and control problems for fluids
Enrique Fernández-Cara; Thierry Horsin; Henry Kasumba
Annales Mathématiques Blaise Pascal, Volume 20 (2013) no. 1, p. 101-138

This paper deals with some inverse and control problems for the Navier-Stokes and related systems. We will focus on some particular aspects that have recently led to interesting (theoretical and numerical) results: geometric inverse problems, Eulerian and Lagrangian controllability and vortex reduction oriented to shape optimization.

Ce papier discute quelques problèmes inverses et de contrôle pour des systèmes de type Navier-Stokes. On insiste sur quelques aspects de nature à la fois théorique et numérique ayant menés récemment à des résultats nouveaux : Problèmes inverses géométriques, Contrôlabilité Eulérienne et Lagrangienne, Réduction de tourbillons par optimisation de forme, etc.

DOI : https://doi.org/10.5802/ambp.323
Classification:  35R30,  76B75,  76D55
Keywords: Navier-Stokes equations, Euler equations, inverse problems, exact and approximate controllability, Lagrangian controllability, vortex reduction, shape optimization
@article{AMBP_2013__20_1_101_0,
     author = {Fern\'andez-Cara, Enrique and Horsin, Thierry and Kasumba, Henry},
     title = {Some inverse and control problems for fluids},
     journal = {Annales Math\'ematiques Blaise Pascal},
     publisher = {Annales math\'ematiques Blaise Pascal},
     volume = {20},
     number = {1},
     year = {2013},
     pages = {101-138},
     doi = {10.5802/ambp.323},
     mrnumber = {3112241},
     zbl = {1290.35325},
     language = {en},
     url = {https://ambp.centre-mersenne.org/item/AMBP_2013__20_1_101_0}
}
Fernández-Cara, Enrique; Horsin, Thierry; Kasumba, Henry. Some inverse and control problems for fluids. Annales Mathématiques Blaise Pascal, Volume 20 (2013) no. 1, pp. 101-138. doi : 10.5802/ambp.323. https://ambp.centre-mersenne.org/item/AMBP_2013__20_1_101_0/

[1] G. Alessandrini; E. Beretta; E. Rosset; S. Vessella Optimal stability for inverse elliptic boundary value problems with unknown boundaries, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), Tome 29 (2000) no. 4, pp. 755-806 | Numdam | MR 1822407 | Zbl 1034.35148

[2] C. Alvarez; C. Conca; L. Friz; O. Kavian; J. H. Ortega Identification of immersed obstacles via boundary measurements, Inverse Problems, Tome 21 (2005) no. 5, pp. 1531-1552 | Article | MR 2173409 | Zbl 1088.35080

[3] S. Andrieux; A. Ben Abda; M. Jaou On some inverse geometrical problems, Partial differential equation methods in control and shape analysis (Pisa), Dekker, New York (Lecture Notes in Pure and Appl. Math.) Tome 188 (1997), pp. 11-27 | MR 1452881 | Zbl 0881.35122

[4] K. J. Arrow; L. Hurwicz; H. Uzawa Studies in linear and non-linear programming, Stanford University Press, Stanford, Calif., With contributions by H. B. Chenery, S. M. Johnson, S. Karlin, T. Marschak, R. M. Solow. Stanford Mathematical Studies in the Social Sciences, vol. II (1958) | MR 108399 | Zbl 0091.16002

[5] M. Badra; F. Caubet; M. Dambrine Detecting an obstacle immersed in a fluid by shape optimization methods, Math. Models Methods Appl. Sci., Tome 21 (2011) no. 10, pp. 2069-2101 | Article | MR 2851707 | Zbl 1239.35182

[6] J. A. Bello; E. Fernández-Cara; J. Lemoine; J. Simon The differentiability of the drag with respect to the variations of a Lipschitz domain in a Navier-Stokes flow, SIAM J. Control Optim., Tome 35 (1997) no. 2, pp. 626-640 | Article | MR 1436642 | Zbl 0873.76019

[7] F. Ben Belgacem; S. M. Kaber On the Dirichlet boundary controllability of the one-dimensional heat equation: semi-analytical calculations and ill-posedness degree, Inverse Problems, Tome 27 (2011) no. 5, pp. 055012, 19 | Article | MR 2793831 | Zbl 1217.35208

[8] F. Boyer; F. Hubert; J. Le Rousseau Uniform controllability properties for space/time-discretized parabolic equations, Numer. Math., Tome 118 (2011) no. 4, pp. 601-661 | Article | MR 2822494 | Zbl 1222.93029

[9] B. Canuto; O. Kavian Determining coefficients in a class of heat equations via boundary measurements, SIAM J. Math. Anal., Tome 32 (2001) no. 5, p. 963-986 (electronic) | Article | MR 1828313 | Zbl 0981.35096

[10] C. Carthel; R. Glowinski; J.-L. Lions On exact and approximate boundary controllabilities for the heat equation: a numerical approach, J. Optim. Theory Appl., Tome 82 (1994) no. 3, pp. 429-484 | Article | MR 1290658 | Zbl 0825.93316

[11] A. Bermúdez de Castro Continuum thermomechanics, Birkhäuser Verlag, Basel, Progress in Mathematical Physics, Tome 43 (2005) | MR 2145925 | Zbl 1070.74001

[12] N. Cindea; E. Fernández-Cara; A. Münch Numerical null controllability of the wave equation through primal method and Carleman estimates, ESAIM: COCV, Tome (to appear, 2013) no. 3 | Zbl 1292.35162

[13] N. Cindea; E. Fernández-Cara; A. Münch; D. De Souza On the numerical null controllability of the Stokes and Navier-Stokes systems, In preparation (2013)

[14] C. Conca; E. L. Schwindt; T. Takahashi On the identifiability of a rigid body moving in a stationary viscous fluid, Inverse Problems, Tome 28 (2012) no. 1, pp. 015005, 22 | Article | MR 2864506 | Zbl 1235.76021

[15] J.-M. Coron On the controllability of the 2-D incompressible Navier-Stokes equations with the Navier slip boundary conditions, ESAIM Contrôle Optim. Calc. Var., Tome 1 (1995/96), p. 35-75 (electronic) | Article | Numdam | MR 1393067 | Zbl 0872.93040

[16] J.-M. Coron On the controllability of 2-D incompressible perfect fluids, J. Math. Pures Appl. (9), Tome 75 (1996) no. 2, pp. 155-188 | MR 1380673 | Zbl 0848.76013

[17] J.-M. Coron; A. V. Fursikov Global exact controllability of the 2D Navier-Stokes equations on a manifold without boundary, Russian J. Math. Phys., Tome 4 (1996) no. 4, pp. 429-448 | MR 1470445 | Zbl 0938.93030

[18] A. Doubova; E. Fernández-Cara; M. González-Burgos; J. H. Ortega A geometric inverse problem for the Boussinesq system, Discrete Contin. Dyn. Syst. Ser. B, Tome 6 (2006) no. 6, pp. 1213-1238 | Article | MR 2240741 | Zbl 1116.35116

[19] A. Doubova; E. Fernández-Cara; J. H. Ortega On the identification of a single body immersed in a Navier-Stokes fluid, European J. Appl. Math., Tome 18 (2007) no. 1, pp. 57-80 | Article | MR 2335200 | Zbl 1142.35101

[20] S. Ervedoza; J. Valein On the observability of abstract time-discrete linear parabolic equations, Rev. Mat. Complut., Tome 23 (2010) no. 1, pp. 163-190 | Article | MR 2578577 | Zbl 1191.35161

[21] L. Euler General laws of the motion of fluids, Izv. Ross. Akad. Nauk Mekh. Zhidk. Gaza (1999) no. 6, pp. 26-54 | MR 1754941 | Zbl 0955.76500

[22] C. Fabre Uniqueness results for Stokes equations and their consequences in linear and nonlinear control problems, ESAIM Contrôle Optim. Calc. Var., Tome 1 (1995/96), p. 267-302 (electronic) | Article | Numdam | MR 1418484 | Zbl 0872.93039

[23] E. Fernández-Cara; S. Guerrero; O. Yu. Imanuvilov; J.-P. Puel Local exact controllability of the Navier-Stokes system, J. Math. Pures Appl. (9), Tome 83 (2004) no. 12, pp. 1501-1542 | Article | MR 2103189 | Zbl 1267.93020 | Zbl pre02164954

[24] E. Fernández-Cara; S. Guerrero; O. Yu. Imanuvilov; J.-P. Puel Some controllability results for the N-dimensional Navier-Stokes and Boussinesq systems with N-1 scalar controls, SIAM J. Control Optim., Tome 45 (2006) no. 1, p. 146-173 (electronic) | Article | MR 2225301 | Zbl 1109.93006

[25] E. Fernández-Cara; A. Münch Numerical null controllability of semi-linear 1-D heat equations: fixed point, least squares and Newton methods, Math. Control Relat. Fields, Tome 2 (2012) no. 3, pp. 217-246 | Article | MR 2991568 | Zbl 1264.35260 | Zbl pre06104981

[26] E. Fernández-Cara; A. Münch Strong convergent approximations of null controls for the 1D heat equation, SeMA Journal, Tome 61 (2013) no. 1, pp. 49-78 | Article | Zbl 1263.35121 | Zbl pre06151337

[27] A. Fowler Mathematical geoscience, Springer, London, Interdisciplinary Applied Mathematics, Tome 36 (2011) | Article | MR 2760029 | Zbl 1219.86001

[28] A. V. Fursikov Exact controllability and feedback stabilization from a boundary for the Navier-Stokes equations, Control of fluid flow, Springer, Berlin (Lecture Notes in Control and Inform. Sci.) Tome 330 (2006), pp. 173-188 | Article | MR 2243525 | Zbl 1161.76467

[29] A. V. Fursikov; M. Gunzburger; L. S. Hou; S. Manservisi Optimal control problems for the Navier-Stokes equations, Lectures on applied mathematics (Munich, 1999), Springer, Berlin (2000), pp. 143-155 | MR 1767769 | Zbl 0962.49003

[30] A. V. Fursikov; O. Yu. Imanuilov Exact controllability of the Navier-Stokes and Boussinesq equations, Uspekhi Mat. Nauk, Tome 54 (1999) no. 3(327), pp. 93-146 | Article | MR 1728643 | Zbl 0970.35116

[31] A. V. Fursikov; O. Yu. Imanuvilov Controllability of evolution equations, Seoul National University Research Institute of Mathematics Global Analysis Research Center, Seoul, Lecture Notes Series, Tome 34 (1996) | MR 1406566 | Zbl 0862.49004

[32] O. Glass; T. Horsin Approximate Lagrangian controllability for the 2-D Euler equation. Application to the control of the shape of vortex patches, J. Math. Pures Appl. (9), Tome 93 (2010) no. 1, pp. 61-90 | Article | MR 2579376 | Zbl 1180.35531

[33] O. Glass; T. Horsin Prescribing the Motion of a Set of Particles in a Three-Dimensional Perfect Fluid, SIAM J. Control Optim., Tome 50 (2012) no. 5, pp. 2726-2742 | Article | MR 3022084 | Zbl 1263.76018 | Zbl pre06137804

[34] R. Glowinski Numerical methods for nonlinear variational problems, Springer-Verlag, Berlin, Scientific Computation (2008) (Reprint of the 1984 original) | MR 2423313 | Zbl 1139.65050

[35] R. Glowinski; J.-L. Lions; J. He Exact and approximate controllability for distributed parameter systems, Cambridge University Press, Cambridge, Encyclopedia of Mathematics and its Applications, Tome 117 (2008) (A numerical approach) | Article | MR 2404764 | Zbl 1142.93002

[36] M. González-Burgos; S. Guerrero; J.-P. Puel Local exact controllability to the trajectories of the Boussinesq system via a fictitious control on the divergence equation, Commun. Pure Appl. Anal., Tome 8 (2009) no. 1, pp. 311-333 | Article | MR 2449112 | Zbl 1152.93005

[37] M. D. Gunzburger Perspectives in flow control and optimization, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, Advances in Design and Control, Tome 5 (2003) | MR 1946726 | Zbl 1088.93001

[38] M. Hinze; K. Kunisch Second order methods for optimal control of time-dependent fluid flow, SIAM J. Control Optim., Tome 40 (2001) no. 3, p. 925-946 (electronic) | Article | MR 1871460 | Zbl 1012.49026

[39] Th. Horsin Application of the exact null controllability of the heat equation to moving sets, C. R. Math. Acad. Sci. Paris, Tome 342 (2006) no. 11, pp. 849-852 | Article | MR 2224634 | Zbl 1138.93013

[40] Th. Horsin Local exact Lagrangian controllability of the Burgers viscous equation, Ann. Inst. H. Poincaré Anal. Non Linéaire, Tome 25 (2008) no. 2, pp. 219-230 | Article | Numdam | MR 2396520 | Zbl 1145.35330

[41] O. Yu. Imanuvilov Remarks on exact controllability for the Navier-Stokes equations, ESAIM Control Optim. Calc. Var., Tome 6 (2001), p. 39-72 (electronic) | Article | Numdam | MR 1804497 | Zbl 0961.35104

[42] V. Isakov Inverse problems for partial differential equations, Springer, New York, Applied Mathematical Sciences, Tome 127 (2006) | MR 2193218 | Zbl 1092.35001

[43] H. Kasumba; K. Kunisch On free surface PDE constrained shape optimization problems, Appl. Math. Comput., Tome 218 (2012) no. 23, pp. 11429-11450 | Article | MR 2943988 | Zbl 1278.49051

[44] H. Kasumba; K. Kunisch Vortex control in channel flows using translational invariant cost functionals, Comput. Optim. Appl., Tome 52 (2012) no. 3, pp. 691-717 | Article | MR 2950502 | Zbl 1258.49070

[45] T. Kato On classical solutions of the two-dimensional nonstationary Euler equation, Arch. Rational Mech. Anal., Tome 25 (1967), pp. 188-200 | Article | MR 211057 | Zbl 0166.45302

[46] S. Kindermann Convergence rates of the Hilbert uniqueness method via Tikhonov regularization, J. Optim. Theory Appl., Tome 103 (1999) no. 3, pp. 657-673 | Article | MR 1727248 | Zbl 0943.65109

[47] M. V. Klibanov; A. Timonov Carleman estimates for coefficient inverse problems and numerical applications, VSP, Utrecht, Inverse and Ill-posed Problems Series (2004) | Article | MR 2126149 | Zbl 1069.65106

[48] A. B. Krygin Extension of diffeomorphisms that preserve volume, Funkcional. Anal. i Priložen., Tome 5 (1971) no. 2, pp. 72-76 | MR 368067 | Zbl 0236.57016

[49] K. Kunisch; B. Vexler Optimal vortex reduction for instationary flows based on translation invariant cost functionals, SIAM J. Control Optim., Tome 46 (2007) no. 4, pp. 1368-1397 | Article | MR 2346385 | Zbl 1159.35398

[50] S. Labbé; E. Trélat Uniform controllability of semidiscrete approximations of parabolic control systems, Systems Control Lett., Tome 55 (2006) no. 7, pp. 597-609 | Article | MR 2225370 | Zbl 1129.93324

[51] J. L. Lagrange Oeuvres. Tome 14, Gauthier-Villars (Paris), Hildesheim (1967–1892) (Publiées par les soins de J.-A. Serret [et G. Darboux] ; [Précédé d’une notice sur la vie et les ouvrages de J.-L. Lagrange, par M. Delambre])

[52] S. Micu; E. Zuazua Regularity issues for the null-controllability of the linear 1-d heat equation, Systems Control Lett., Tome 60 (2011) no. 6, pp. 406-413 | Article | MR 2841484 | Zbl 1225.93027

[53] A. Münch; E. Zuazua Numerical approximation of null controls for the heat equation: ill-posedness and remedies, Inverse Problems, Tome 26 (2010) no. 8, pp. 085018, 39 | Article | MR 2661697 | Zbl 1203.35015

[54] A. A. Samarskii; P. N. Vabishchevich Numerical methods for solving inverse problems of mathematical physics, Walter de Gruyter GmbH & Co. KG, Berlin, Inverse and Ill-posed Problems Series (2007) | Article | MR 2381619 | Zbl 1136.65105

[55] J. San Martín; T. Takahashi; M. Tucsnak A control theoretic approach to the swimming of microscopic organisms, Quart. Appl. Math., Tome 65 (2007) no. 3, pp. 405-424 | MR 2354880 | Zbl 1135.76058

[56] W. Yan; Y. He; Y. Ma Shape reconstruction of an inverse boundary value problem of two-dimensional Navier-Stokes equations, Internat. J. Numer. Methods Fluids, Tome 62 (2010) no. 6, pp. 632-646 | Article | MR 2605011 | Zbl 05668336 | Zbl pre05668336